Alert archive / California / Gale Warnings in 2014

Gale Warning 19, NWS Los Angeles, CA

May 17, 2014

NWS Los Angeles, CA issued this gale warning at May 17, 2014, 3:56 AM PDT. It was in force for 65 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2014, 3:56 AM PDT (10:56 UTC)
Expired
May 19, 2014, 8:48 PM PDT
In force
65 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at May 17, 3:30 AM PDT, 26 minutes earlier.

Area forecast discussion, May 17, 3:30 AM PDT, 26 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 AM PDT SAT MAY 17 2014

.SYNOPSIS...

A SIGNIFICANT COOLING TREND WILL CONTINUE INTO NEXT WEEK AS A LARGE
UPPER LEVEL TROUGH OF LOW PRESSURE MOVES INTO THE AREA. A RETURN OF
LOW CLOUDS AND FOG ARE EXPECTED TO BEGIN FOR MANY COASTAL AREAS
TONIGHT THEN EXPAND INLAND SUNDAY NIGHT THROUGH THE END OF NEXT
WEEK. TEMPERATURES WILL COOL THROUGH TUESDAY...BEFORE REBOUNDING A
FEW DEGREES THE REST OF THE WEEK.

&&

.SHORT TERM (TODAY-MON)...
KISS THE HEAT WAVE GOODBYE AS COOL MARINE AIR WILL MODERATE COASTAL
AND VLY TEMPS TODAY. 584 HGTS WILL ALLOW THE MTNS AND DESERTS TO
CONTINUE WITH ABOVE NORMAL TEMPERATURES BUT NONE THE LESS COOLER
THAN THE PAST WEEK. SOME PATCHY LOW CLOUDS ARE SLOWLY FORMING NEAR
LONG BEACH AND SANTA MARIA. STRONG WEST TO EAST ONSHORE FLOW WILL
BRING ADVISORY LEVEL WIND GUSTS TO THE WESTERN PORTION OF THE
ANTELOPE VLY THIS AFTERNOON AND EVENING. GOOD NW FLOW WILL BRING
ADVISORY LEVEL SUNDOWNER WINDS TO THE SBA SOUTH COAST THIS EVENING
AND OVERNIGHT.

ONSHORE FLOW INCREASES...THE UPPER LEVEL FLOW TURNS CYCLONIC AND A
WEAK EDDY SPINS UP ALL INGREDIENTS FOR A DECENT MARINE LAYER WHICH
SHOULD COVER MOST OF THE CENTRAL COAST AND THE LA COUNTY COAST AS
WELL AS SAN GABRIEL VLY. MAX TEMPS WILL FURTHER COOL WITH THE
GREATEST COOLING OCCURRING OVER THE INLAND AREAS.

MONDAY WILL BE LIKE SUNDAY ONLY MORE SO. MORE ONSHORE FLOW...MORE
CYCLONIC TURNING ALOFT AND A BETTER EDDY. LOOK FOR EXPANDING MARINE
LAYER COVERAGE WITH MOST CSTS AND VLYS WAKING UP TO LOW CLOUDS SAVE
THE SBA SOUTH COAST WHERE SUNDOWNER WINDS WILL KEEP THE AREA CLEAR.
MAX TEMPS WILL FALL ANOTHER 3 OR SO DEGREES.

.LONG TERM (TUE-FRI)...
ON TUESDAY A COOL PACWEST UPPER LOW SWINGS DOWN THE CALIFORNIA COAST
AND THEN THROUGH SLO COUNTY INTO THE SAN JOAQUIN VLY. THE LIFT ASSOC
WITH THIS LOW SHOULD LIFT A DEEP MARINE LAYER UP THROUGH THE VLYS
AND ONTO THE COASTAL SLOPES. THERE SHOULD BE ENOUGH LIFT TO PRODUCE
SOME MORNING DRIZZLE AS WELL. A FEW MDLS EVEN BRING A FEW SHOWERS TO
THE AREA BUT FOR NOW WILL LEAVE THEM OUT OF THE FCST. TUESDAY WILL
BE THE COOLEST DAY OF THE WEEK WITH MAX TEMPS 8 TO 16 DEGREES BLO
NORMAL.

THE UPPER LOW PULLS OUT LATE TUESDAY ALLOWING A WEAK RIDGE TO NOSE
INTO THE AREA FROM THE WEST. THE RIDGE IS NOT STRONG ENOUGH TO
SMOOSH THE MARINE LAYER OUT OF THE VLYS SO LOOK FOR A NIGHT THROUGH
MORNING LOW CLOUD PATTERN TO PERSIST. THERE WILL BE GOOD AFTERNOON
CLEARING EACH DAY AND THE MAX TEMPS WILL RISE SOME EACH DAY REACHING
SEASONAL NORMS BY FRI OR SAT.

&&

.AVIATION...

17/1130Z

WILL BE ISSUED WITH THE 12Z TAFS.

KLAX...

KBUR...

&&

.MARINE...

16/800 PM

HIGH CONFIDENCE CONTINUES IN THE CURRENT FORECAST. WHICH CALLS FOR
STRONG SMALL CRAFT ADVISORY WINDS IN THE OUTER WATERS. THE NAM12 AND
GFS MODELS INDICATE LOCAL GALE FORCE GUSTS UP TO 35 KT EACH LATE
AFTERNOON AND EVENING THROUGH SATURDAY. ON SUNDAY EVENING THERE IS A
BETTER CHANCE OF WIDESPREAD GUSTS TO 35 KT ACROSS THE OUTER
WATERS...ESPECIALLY THE WATERS BETWEEN PT CONCEPTION AND SAN NICOLAS
ISLAND AND WESTWARD. A GALE WATCH MAY BE NEEDED FOR THAT TIME
PERIOD. STRONGER WINDS ARE ALSO EXPECTED TO PUSH EASTWARD OVER THE
WESTERN PORTION OF THE INNER WATERS LATE SUNDAY AFTERNOON AND
EVENING...WITH LOCAL GUSTS TO 35 KT POSSIBLE IN THE WESTERN SANTA
BARBARA CHANNEL AROUND SANTA CRUZ ISLAND. GUSTS TO 30 KT ARE
EXPECTED NEAR/SE OF ANACAPA ISLAND AND IN THE NEAR SHORE WATERS FROM
PT SAL TO POINT PIEDRAS BLANCAS.

THE MODELS ARE NOW SHOWING LITTLE OR NO BREAK IN THE WINDS LATE
SUNDAY NIGHT INTO MONDAY...WITH STRONG SMALL CRAFT WINDS LIKELY TO
CONTINUE THROUGH WEDNESDAY OVER THE OUTER WATERS.

SHORT PERIOD NW SEAS WILL DOMINATE THE SEA STATE THROUGH THE PERIOD.
THERE WILL ALSO BE A COUPLE OF LONG PERIOD SOUTH SWELLS...2-3 FEET
AT 14 SECONDS THROUGH SATURDAY...AND 3 FEET AT 20 SECONDS SUNDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...RORKE
AVIATION/MARINE...DB
SYNOPSIS...B

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 16, 8:40 AM PDT, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
840 AM PDT FRI MAY 16 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-171300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
840 AM PDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

VERY DRY AND HOT CONDITIONS WILL COMBINE WITH LOCALLY GUSTY WINDS IN
THE VENTURA AND LOS ANGELES COUNTY MOUNTAINS FOR CONTINUED EXTREME
FIRE DANGER THROUGH EARLY THIS EVENING.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:52 AM PDTWind AdvisoryLOX46 hr
May 17, 3:56 AM PDTSmall Craft AdvisoryLOX5 days

Nearby

Gale Warnings in California, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.